Cardiovascular Toxicology

, Volume 11, Issue 2, pp 113–117 | Cite as

A Prospective Study on Electrocardiographic Findings of Patients with Organophosphorus Poisoning

  • Subash Vijayakumar
  • Md. Fareedullah
  • E. Ashok Kumar
  • K. Mohan Rao
Article

Abstract

Organophosphate (OP) compounds are widely used in different applications including agriculture. The widespread use of OP insecticides, however, brings high risks of severe health problems. Besides occupational poisoning in industrial production and agricultural application, instances of acute organophosphate poisoning (OPP) also include suicide, homicide, and accidental overdose. Cardiovascular manifestations frequently accompany exposure to these organophosphorus compounds, but their exact nature is not fully elucidated. In this study, we evaluated 20 patients who presented to our emergency department with organophosphorus (OP) poisoning and discussed their associated electrocardiographic (ECG) abnormalities. Over 3 months, 20 patients with OP poisoning were included in this prospective study. ECG analysis included the rate, ST-T abnormalities, conduction defects, and measurement of PR and “QTc” intervals. Our results show that 12 patients were having prolonged QTc interval i.e., >0.43 s. Eight patients were having mild elevated ST segment and low-amplitude “T” waves. Most of the patients have shown increased heart rate, where as some has shown decreased value. From this study, we conclude that acute organophosphorus poisoning is associated with ventricular arrhythmias, tachycardia and bradycardia, and attributes mild myocardial ischemia.

Keywords

Bradycardia Overdose Suicide Tachycardia Ventricular arrhythmias 

References

  1. 1.
    Gagandeep, S., & Dheeraj, K. (2009). Neurology of acute organophosphate poisoning. Neurology India, 57, 119–125.CrossRefGoogle Scholar
  2. 2.
    Vijayakumar, S., Fareedullah, M., Venkateswarlu, B., Sudhakar, Y., & Ashok kumar, E. (2010). Current review on organophosphorus poisoning. Archives of Applied Science Research., 2(4), 199–215.Google Scholar
  3. 3.
    Comroe, J. H., Todd, J., Gammon, G. D., Leopold, I. H., Koelle, G. B., & Bodansky, O. (1946). The effect of di-isopropyl-fluorphosphate (DFP) upon patients with myasthenia gravis. American Journal of the Medical Sciences, 212, 641–651.PubMedCrossRefGoogle Scholar
  4. 4.
    Grob, D., & Harvey, A. M. (1949). Observations on the effects of tetraethyl pyrophosphate (TEPP) in man and on its use in treatment of myasthenia gravis. Bull Johns Hopkins Hospital, 84, 533–567.Google Scholar
  5. 5.
    Rider, J. A., Schulman, S., Richtern, R. B., Moeller, H. D., & Du Bois, K. P. (1951). Treatment of myasthenia gravis with octainethyl pyrophosphoramide. JAMA, 145, 967–972.Google Scholar
  6. 6.
    Khurram, S. R., Owais, F. M., Ahmad, B., Qurashi, F. S., & Shaheen, M. (2008). Organophosphorus compound poisoning; Epidemiology and management. Professional Medical Journal, 15(4), 518–523.Google Scholar
  7. 7.
    Ludomirsky, A., Klein, H. O., Sarelli, P., Becker, B., Hoffman, S., & Taitelman, U. (1982). Q-T prolongation and polymorphous (“Torsade de pointes”) Ventricular arrhythmias associated with OP insecticide poisoning. The American Journal of Cardiology, 49, 1654–1658.PubMedCrossRefGoogle Scholar
  8. 8.
    Povoa, R., Cardoso, S. H., & Luna-Filho, B. (1997). Organophosphate poisoning and myocardial necrosis. Arquivos Brasileiros de Cardiologia, 68, 377–380.PubMedGoogle Scholar
  9. 9.
    Saadeh, A. M., Farsakh, N. A., & Al-Ali, M. K. (1997). Cardiac manifestations of acute carbamate and organophosphate poisoning. Heart, 77, 461–464.PubMedGoogle Scholar
  10. 10.
    Juliana, M. T., Nathan, D. M., Diana, A. M., Francisco, T. R., & Ana, L. K. (2009). Cardio-respiratory function and oxidative stress biomarkers in Nile-tilapia exposed to the organophosphate insecticide trichlorfon. Ecotoxichology and Environmental Safety, 72, 1413–1424.CrossRefGoogle Scholar
  11. 11.
    Yusuf, Y., Yucel, Y., Hayrettin, S., Polat, D., Seda, O., & Okhan, A. (2009). Electrocardiographic findings of acute organophosphate poisoning. Journal of Emergency Medicine, 36, 39–42.CrossRefGoogle Scholar
  12. 12.
    Kiss, Z., & Fazekas, T. (1979). Arrhythmias in organophosphate poisonings. Acta Cardiologica, 34, 323–330.PubMedGoogle Scholar
  13. 13.
    Cherian, M. A., Roshini, C., Peter, J. V., & Cherian, A. M. (2005). Oximes in organophosphorus poisoning. Indian Journal of Critical Care Medicine, 9, 155–163.CrossRefGoogle Scholar
  14. 14.
    Schwart, P. F., & Priori, S. G. (2004). Long QT syndrome: genotype-phenotype correlations. In D. P. Zipes & J. Jalife (Eds.), Cardiac electrophysiology from cell to bedside (4th ed., pp. 651–659). Philadelphia: Saunders.Google Scholar
  15. 15.
    Ford, G. A., Wood, S. M., & Daly, A. K. (2003). CYP2D6 and CYP2C19 genotypes of patients with terodiline cardiotoicity identified through the yellow card system. British Journal of Clinical Pharmacology, 50, 77–80.CrossRefGoogle Scholar
  16. 16.
    Priori, S. G., Schwartz, P. J., Napolitano, C., Bloise, R., Ronchetti, E., Grillo, M., et al. (2003). Risk stratification in the long-QT syndrome. New England Journal of Medicine, 348, 1866–1874.PubMedCrossRefGoogle Scholar
  17. 17.
    Luzhnikov, E. A., Savina, A. S., & Shepelev, V. M. (1975). Pathogenesis of disorders of cardiac rhythm and conductivity in acute organophosphate insecticide poisoning. Kardiologia (U.S.S.R.), 15, 126–129.Google Scholar
  18. 18.
    Ludomirsky, A., Klein, H. O., Sarelli, P., Becker, B., Hoffman, S., Taitelman, U., et al. (1982). QT prolongation and polymorphous (torsade de pointes) ventricular arrhythmias associated with organophosphorus insecticide poisoning. American Journal of Cardiology, 49, 1654–1658.PubMedCrossRefGoogle Scholar
  19. 19.
    Kumiko, T., Yoshiko, A., & Miwako, K. (2006). Long QT and ST-T change associated with organophosphate exposure by aerial spray. Environmental Toxicology and Pharmacology, 22, 40–45.CrossRefGoogle Scholar
  20. 20.
    Thevenin, J., Da Costa, A., Roche, F., Romeyer, C., Messier, M., & Isaaz, K. (2003). Flecainide induced ventricular tachycardia (torsades de pointes). Pacing and Clinical Electrophysiology, 26, 1907–1908.PubMedCrossRefGoogle Scholar
  21. 21.
    Abraham, S., Oz, N., Sahar, R., & Kadar, T. (2001). QTc prolongation and cardiac lesions following acute organophosphate poisoning in rats. Proceedings of the Western Pharmacology Society, 44, 185–186.PubMedGoogle Scholar
  22. 22.
    Lovejoy, F. H., & Linden, C. H. (1991). Acute poison and drug overdosage. In: Harrison’s principles of internal medicine (12th ed., p. 2178) New York: McGraw-Hill.Google Scholar
  23. 23.
    Hayes, M. M., Van der Westhuizen, N. G., & Gelfand, M. (1978). Organophosphate poisoning in Rhodesia. A study of the clinical features and management of 105 patients. South African Medical Journal, 54, 230–234.PubMedGoogle Scholar
  24. 24.
    Bardin, P. G., Van Eeden, S. F., & Joubert, J. R. (1987). Intensive care management of acute organophosphate poisoning. A 7-year experience in the Western Cape. South African Medical, 72, 593–597.Google Scholar
  25. 25.
    Namba, T., Nolte, C. T., Jackrel, J., & Grob, D. (1971). Poisoning due to organophosphate insecticides. Acute and chronic manifestations. American Journal of Medicine, 50, 475–492.PubMedCrossRefGoogle Scholar
  26. 26.
    Reigart, J. R., & Roberts, J. R. R. (1999). Recognition and management of pesticide poisonings (5th ed.). Washington: US Environmental Protection Agency.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Subash Vijayakumar
    • 1
  • Md. Fareedullah
    • 1
  • E. Ashok Kumar
    • 2
  • K. Mohan Rao
    • 3
  1. 1.Department of Pharmacy PracticeMahatma Gandhi Memorial Hospital, Vaagdevi College of PharmacyWarangalIndia
  2. 2.MGM HospitalWarangalIndia
  3. 3.Department of CTMGM HospitalWarangalIndia

Personalised recommendations